MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS, INC. IMPRESS PERIPHERAL CATHETER

MERIT MEDICAL SYSTEMS, INC. IMPRESS PERIPHERAL CATHETER
Catalog Number 510038VER
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has been returned for evaluation.A follow up will be submitted when the evaluation is complete.
 
Event or Problem Description
The account alleges that during a varicocele embolization procedure, vascular access gained at the right internal jugular vein under ultrasound guidance.A 5french sheath was inserted for procedural intervention.A 5f 100cm catheter was advanced into the left internal spermatic vein.The tip of catheter successfully opacified the distal left internal spermatic vein.Embolization coils were deployed at the inguinal region as planned.During an attempt to deploy a 6th coil, resistance was experienced.The physician was unable to deploy the 6th coil despite multiple attempts.The decision was made to extract the catheter and deploy the coil directly through the access sheath.Some resistance was felt during catheter removal.The catheter tip fractured accidently deploying the coil within the patient's right atrium.Several attempts to retrieve fragmented coil failed.Migration and distal embolization into the right pulmonary artery were possible.The patient was emergently transferred to a sister hospital for further intervention and foreign body removal.The coil and the catheter tip were successfully retrieved with a vascular snare device.The patient tolerated the procedure well and was discharged to home.
 
Additional Manufacturer Narrative
The suspect device has been returned for evaluation.The product was examined physically.The complaint is confirmed.The root cause was attributed to significant force being applied to the device during use.A search of the complaint database was performed and no similar complaints for this lot number were found.The device history record was reviewed and no exception documents were found.

Brand Name
IMPRESS PERIPHERAL CATHETER
Common Device Name
PERIPHERAL CATHETER
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS, INC.
14646 kirby drive
houston TX 77047
MDR Report Key9385093
Report Number3010665433-2019-00081
Device Sequence Number469497
Product Code DQO
UDI-Device Identifier00884450009222
UDI-Public884450009222
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K053171
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue Number510038VER
Device Lot NumberE1433768
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2019
Initial Date Received by Manufacturer 11/21/2019
Supplement Date Received by Manufacturer02/13/2020
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date03/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age28 YR
Patient Weight90